Thunderstorm Wind, Mercer
- When
- August 18, 6:20 PM EST to 6:25 PM EST
- Where
- Mercer County, Coldwater
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.400, -84.617
Large limbs knocked down.
3 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 18, 1:45 PM EST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 245 PM EDT SAT AUG 18 2001 UPPER LOW CURRENTLY OVER UPPER MISSISSIPPI VALLEY IS FORECAST TO DROP SOUTHEAST INTO THE GREAT LAKES AND DEEPEN. ASSOCIATED WITH THE LOW IS A 70 KT 300 MB CURVED JET. AHEAD OF THIS JET IS A VERY STRONG UPPER DIVERGENCE....WITH IS COUPLED WITH LOW LEVEL CONVERGENCE. SPC HAS ALREADY BOXED CONVECTION ASSOCIATED WITH THESE FEATURES. HAVE TIMED THIS CONVECTION INTO THE WESTERN COUNTIES AT OR JUST BEFORE 00Z. FORECAST SOUNDING ARE SHOWING GOOD CAPE AND HELICITIES. HOWEVER DUE TO TIMING...AT OR AROUND SUNSET...THINK THAT THE CONVECTION WILL BE WEAKEN AS IT COMES INTO THE FA. STILL WESTERN COUNTIES COULD SEE SOME SEVERE...SO WILL PUT MENTION OF POSSIBLE SEVERE IN THE WESTERN ZONES. 500 MB LOW BOTTOMS OUT AROUND 12Z SUNDAY...BUT ITS MOISTURE WILL AFFECT THE FA FOR MUCH OF SUNDAY. NGM HAS VORT FARTHER SOUTH THAN ETA/AVN...WHICH HAS THE VORT STACKED WITH THE UPPER LOW. PREFER THE ETA/AVN SOLUTION...WHICH WOULD BRING SLIGHTLY DRIER MEAN RH INTO THE FA AND LESS UPPER SUPPORT. THEREFORE...THINK THAT THE NGM POPS ARE TOO HIGH FOR SUNDAY. WILL GO WITH LOWER AVN POPS. WILL ALSO LEAN TOWARDS WARMER AVN HIGHS. WITH SYSTEM LIFTING OUT...WILL DRY OUT SUNDAY NIGHT. CLEMISILN OUT IN A FEW. .ILN...NONE. SITES
INZ050-058-059-066-073>075-080-KYZ089>098-OHZ026-034-035-042>044- 051>053-060>062-070>072-077>079-182300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 311 PM EDT SAT AUG 18 2001 ...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING... A STRONG LOW PRESSURE SYSTEM OVER ILLINOIS THIS AFTERNOON IS EXPECTED TO PUSH EASTWARD OVERNIGHT. SEVERE THUNDERSTORMS WERE ALREADY OCCURRING THIS AFTERNOON OVER ILLINOIS AND INDIANA. THESE STORMS WILL PUSH EASTWARD AND INTENSIFY DURING THE MID TO LATE AFTERNOON HOURS. BY AROUND 800 PM EDT (700 PM EST)...THE STORMS ARE EXPECTED TO MOVE INTO THE WHITEWATER VALLEY OF EAST CENTRAL INDIANA AND INTO WEST CENTRAL OHIO. THE STORMS WILL BEGIN TO WEAKEN AS THEY MOVE INTO THE DAYTON AND CINCINNATI AREAS AFTER SUNSET. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...AN ISOLATED TORNADO IS POSSIBLE ESPECIALLY IN EAST CENTRAL INDIANA AND WEST CENTRAL OHIO. SPOTTER ACTIVATION IS POSSIBLE THIS EVENING IN THE RISK AREA. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR LISTEN TO THE MEDIA FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. WILKINSON
The Cincinnati radar (KILN), 128 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
3 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Large limbs knocked down.
Numerous large limbs and power lines knocked down.
Trees knocked down.
Heavy rainfall caused flooded roads.
Several inches of rain fell in a short period of time causing flooded roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257361, 5257362, 5257363, 5257364, 5257365.